High Wind, Big Stone
- When
- November 13, 8:30 PM CST to 11:00 PM CST
- Where
- Big Stone forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong clipper low pressure system generated high winds across west central Minnesota during the afternoon and evening on the 13th. Wind gusts were measured between 50 and 65 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong clipper low pressure system generated high winds across west central Minnesota during the afternoon and evening on the 13th. Wind gusts were measured between 50 and 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 13, 7:10 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
710 PM CST Sat Nov 13 2021
.UPDATE...
Issued at 654 PM CST Sat Nov 13 2021
Find an updated aviation discussion at the bottom of this AFD.
Considering that the observed history of High Wind Warning-level
winds had been in-line with or exceeding RAP forecast half km
winds (due to stout pressure rises and CAA on the backside of the
clipper), and the latest RAP forecast continued marching this
level of wind across the rest of the forecast area through the
evening despite the sunset, we opted to upgrade all of the Wind
Advisory to High Wind Warning through 05z. Precipitation-wise,
most returns are near the low center, just clipping our far
northeastern CWA. Have adjusted PoPs accordingly. Patchy blowing
snow is most possible this evening across portions of the Prairie
Coteau, though morning rain/freezing rain may have helped to
crust-over the snow layer.
&&
.SHORT TERM...(This Evening through Sunday Night)
Issued at 340 PM CST Sat Nov 13 2021
Precipitation has ended, and roadways are either drying out or have
just turned wet as temperatures have quickly risen above freezing at
most locations. The stronger winds have also assisted in drying out
area roadways over portions of central SD.
The concern now shifts to strong northwest winds behind the exiting
clipper low. As of 2130Z, winds have shifted out of the northwest
from around Eureka through Chamberlain. The strongest wind we've had
reported so far is 74 mph at the Grand River RAWS fire weather
station in Corson County. Have gone ahead and expanded our wind
headlines through the entire forecast area. Was initially concerned
that our eastern counties would only get to Wind Advisory levels for
an hour or two, but given the strong winds already being realized
over the central Dakotas, it seems reasonable to err on the side of
caution. May need to elevate our current headline another level over
the Sisseton Hills, but will wait to see if this is necessary.
Continue to put high end-or near high end CAM and other solutions
into our ongoing forecast for winds. 850mb winds across the cwa top
out between 40 and 70kts, lightest over our northern MN county.
Otherwise, temperatures will fall back into the 20s over the
northeastern third of SD and western MN, resulting in some re-
freezing of water on roadways which could cause some concern
especially on untreated roadways. Patchy blowing snow will remain
possible tonight across the Sisseton Hills. Temperatures will range
from around 30 degrees over west central MN to near 50 degrees over
our far southwestern counties Sunday afternoon as a quick surface
ridge sinks into eastern SD/western MN. Another round of light
precipitation will be possible Sunday night over north central to
eastern South Dakota, and west central Minnesota on warm air
advection. While precipitation will mainly stay in the form of rain
or snow, a light wintry mix will be possible mainly west of the
James River. Precipitation amounts still look very light at this
time.
.LONG TERM...(Monday through Saturday)
Issued at 340 PM CST Sat Nov 13 2021
At current time, the entire extended period looks to be dry. The
week starts off with upper level ridging and WAA at the surface both
Monday and Tuesday, which will result in above normal temperatures.
NBM looked reasonable for Monday, but did go with the NBM 75th
percentile for Tuesday as the NBM came in a bit too cool. A front
moves through on Wednesday, with cool high pressure settling in
during the middle part of the work week. As the high pushes off to
the east Thursday night, with see a fairly strong pressure gradient
develop, with breezy to windy conditions. The strong winds look to
be short lived through as an elongated low pressure system tracks
across the area on Friday. High pressure drops in behind the exiting
front and will be the dominant feature on Saturday.
High temperatures will range from around 40 in west central
Minnesota, to the upper 60s across south central South Dakota on
Monday, with highs in the mid 50s to the mid 60s on Tuesday. The
cooler air then moves in with highs in the 30s Wednesday, in the mid
30s to the mid 40s Thursday, and in the upper 30s to mid 40s Friday
and Saturday. Overnight lows will be in the mid 30s to mid 40s
Monday night, in the 20s Tuesday night, in the mid to upper teens
Wednesday night, and in the 20s Thursday night and Friday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 654 PM CST Sat Nov 13 2021
Terminals KABR,KATY,KPIR,KMBG
A strong surface low pressure area will bring very strong/high
northwest winds to the airports through tonight. Along with the
winds will come IFR/MVFR ceilings mainly at KABR/KATY and at ATY
perhaps even a little bit of light snow through late this evening.
PIR and MBG will have mainly low VFR/MVFR ceilings through late
tonight before skies clear Sunday morning.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 11 PM CST /10 PM MST/ this evening for
SDZ003>011-015>023-033>037-045-048-051.
MN...High Wind Warning until 11 PM CST this evening for MNZ039-046.
&&
UPDATE...Lueck
SHORT TERM...KF
LONG TERM...Parkin
AVIATION...DornHazardous Weather Outlook National Weather Service Aberdeen SD 219 PM CST Sat Nov 13 2021 SDZ003>006-009-010-015>017-033>037-045-048-051-142030- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 219 PM CST Sat Nov 13 2021 /119 PM MST Sat Nov 13 2021/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Winds will continue out of the west to northwest, with approaching 50 to 60 mph. Expect winds to diminish overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-018>023-142030- Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant- Hamlin-Deuel- 219 PM CST Sat Nov 13 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Winds will increase out of the west to northwest during the late afternoon hours, and remain breezy into the early overnight hours, before diminishing. Wind gusts of 30 to near 45 mph are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 1 WNW SUMMIT 45.31N 97.05W
11/13/2021 M69 MPH ROBERTS SD MESONET
MESONET STATION 55 SUMMIT (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST CRAVENS CORNER 45.45N 98.93W
11/13/2021 M65 MPH EDMUNDS SD MESONET
MESONET STATION 173 CRAVEN (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM NON-TSTM WND GST 10 SW LONG LAKE 45.77N 99.36W
11/13/2021 M64 MPH MCPHERSON SD MESONET
MESONET STATION 184 EUREKA (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM NON-TSTM WND GST 7 N FREDERICK 45.93N 98.53W
11/13/2021 M61 MPH BROWN SD MESONET
MESONET STATION 49 FREDERICK (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM NON-TSTM WND GST 6 SSW PEEVER 45.46N 96.99W
11/13/2021 M59 MPH ROBERTS SD MESONET
MESONET STATION 143 PEEVER (SDDOT).
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CST SAT NOV 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM NON-TSTM WND GST 2 ENE SISSETON 45.67N 97.00W
11/13/2021 M59 MPH ROBERTS SD AWOS
AWOS STATION K8D3 2 E SISSETON.
&&
RLThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991593, 991594.